Oregon, 2019High Wind in Oregon, March 25, 2019
March 25, 2019 · NWS MFR · 1 event in 1 county or zone
An incoming front brought strong winds to south central Oregon, and one station reported a gust meeting high wind warning criteria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An incoming front brought strong winds to south central Oregon, and one station reported a gust meeting high wind warning criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 25, 7:58 AM PST, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 25, 7:58 AM PST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
858 AM PDT Mon Mar 25 2019
.SHORT TERM...A wet and windy front is moving into the area today
and will bring wind, rain and snow impacts to the area. Moderate
precipitation is has spread inland this morning to the Cascades
and will spread east of the Cascades late this morning and this
afternoon. South to southeast winds have increased over western
valleys in the Rogue Valley and Shasta valley. Winds will also
increase late this morning and this afternoon for areas east of
the Cascades with strong gusty winds expected in eastern Klamath
and Lake counties. Wind advisories are in effect for these
locations.
A mix of rain and snow is expected to affect the area today. Snow
levels started out around 5000 feet elevation overnight but have
lowered early this morning to around 4500 feet from the Cascades
west and locally down to 4000 feet. Snow level swill be lowest in
southern and western Siskiyou county with snow levels of 4000
feet, lowering at times to 3500 feet during the mid to late
morning in heavy bands of precipitation. Moderate to heavy snow is
expected over portions of southern and western Siskiyou county
today with the heaviest snow above 4500 feet. Have updated the
winter storm warning and advisory with slightly higher snow levels
but still expect some impacts of highways including highway 89 and
Snowman summit. Also periods of snow are possible on Interstate 5
between Mount Shasta and Black Butte this morning. Please see the
WSWMFR for details. East of the Cascades expect snow levels to be
around 5000 to 5500 feet today, and locally lower in southeast
Siskiyou and western Klamath counties. Rain and snow will continue
into the afternoon and snow levels will gradually rise in the mid
and late afternoon.
Models are in good agreement showing the main band of
precipitation shifting east this evening and widespread light to
moderate showers lingering over the area before diminishing late
tonight. Some continued showers are possible into Tuesday morning,
mainly over Modoc, southern Siskiyou and southern Lake counties.
Under most southwest flow, additional light showers may develop
across the area during the afternoon on Tuesday. Otherwise the
next frontal system will approach Tuesday night and move inland on
Wednesday bringing another round of rain and snow.
&&
.AVIATION...For the 25/12Z TAFS...Conditions will remain mainly VFR
early this morning. An incoming front has reached the Curry County
coast and will bring a mix of MVFR and VFR cigs with precipitation,
obscured higher terrain, and gusty low level southerly winds as it
tracks to the Cascades by 19Z then across the east side through this
afternoon. Winds will be strongest in the Shasta and Rogue Valleys,
over the higher terrain, and across the east side this morning into
the early afternoon. Post-frontal showers and snow showers will
persist during the late afternoon and evening across the area with a
slight chance of thunderstorms over the coastal waters to the
immediate coast. Conditions will mostly improve tonight, though with
patchy valley IFR possible. -DW
&&
.MARINE...Updated 800 AM PDT Monday 25 March 2019...A front now
moving through the area is generating small craft advisory winds and
steep seas. Winds will diminish later today, but high and steep seas
will linger through this evening. Weak high pressure will bring
improving conditions late tonight into Tuesday evening.
Another front will move through Wednesday, and low pressure will
remain over the waters into Thursday. This will produce an episode
of stronger southerly winds with steep to very steep seas. Weak high
pressure will build Friday, then weaken Saturday.
&&
.PREV DISCUSSION... /Issued 359 AM PDT Mon Mar 25 2019/
DISCUSSION...A hefty spring storm is making its way toward the forecast
area this morning. Latest model data has slowed the arrival of
the heaviest Northern California precipitation by a few hours
compared to yesterday's models. Seemingly a small change, it may
have big consequences on the weather. Heavy precipitation will be
focused over Northern California, and this is where we have Winter
Storm Warnings and Winter Weather Advisories ongoing. Start of
heaviest snow will be delayed until around 8am in the Mount Shasta
City area per latest data. This makes a tricky forecast even more
difficult because post- sunrise really throws into question how
much snow will impact roadways, particularly Interstate 5. This
is, however, why we have an Advisory out for elevations between
3000 and 4000 feet...and not a Warning...and have communicated
that uncertainty to our partner agencies. At higher elevations,
March sun angle won't have as much impact, and snow on roadways is
possible through the morning and early afternoon. Winds will also
impact Siskiyou County, particularly the Shasta Valley, where a
Wind Advisory is ongoing.
Farther north, precipitation impacts won't be as significant, but it
will be windy. We've issued a Wind Advisory for the southern
Rogue/Bear Creek Valleys. This is based mainly on consistent HRRR
high-resolution wind output, along with current observations and
expected trends. 2000- and 5000-foot winds align nicely with the
valley this morning, another indicator for gusty winds from Ashland
to Medford. East of the Cascades, gusty south winds are expected as
well, impacting most areas. We have a Wind Advisory for those areas
too. Precipitation in Southern Oregon will be focused at the coast,
while inland valleys like the Rogue and Umpqua will likely see a
quarter inch or less of rain. Given the strong winds in the Rogue
Valley, I wouldn't be surprised to see less than a tenth of an inch
and very little to none in the morning.
Models have trended away from the potential of significant East Side
snow tonight, so we're left with little to no weather impacts
tonight into Tuesday. The next frontal system arrives Wednesday, and
models have trended stronger with this, in terms of southerly wind
field and precipitation. We'll have to consider Winter Weather
Advisories for Siskiyou County again, and snow levels will likely be
a touch higher than today's system. Wind Advisories will be likely
too. Please see the previous long-term discussion from the
Sunday dayshift below. Keene
Thursday through Sunday...Models are showing good
agreement with a closed low moving into the Oregon coast on
Thursday. This is expected to bring widespread showers with snow
levels of around 3500 feet rising to 4000 to 4500 feet in the
afternoon. Weak instability and moist upslope flow may result in
some moderate to locally heavy showers during the the day on
Thursday, especially over the Cascades and western mountains.
Thursday night, an upper trough and moist onshore flow are expected
to continue over the area with scattered to numerous showers likely.
Friday into Friday night, ensemble forecasts support a weak upper
level ridge building offshore and gradually moving into the coast.
The ECMWF and ensemble ECMWF are slightly slower to build the ridge
into the area and support some continued moist onshore flow and
troughing. So may see some continued scattered showers Friday before
drier conditions develop over the area Friday night. On Saturday,
models and ensembles have trended warmer and drier with an upper
ridge in place and the next front remaining offshore. So have
lowered the chance for precipitation and increased temperatures
during this period. The next front may approach the coast and begin
to spread light to moderate precipitation inland on Sunday. However,
there is significant variability in the track of this system as it
moves into the ridge. So confidence is low on the details of the
forecast for timing and amount of precipitation. -CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 5 PM PDT this afternoon for ORZ029>031.
Wind Advisory until 1 PM PDT this afternoon for ORZ026.
CA...Wind Advisory until 11 AM PDT this morning for CAZ081.
Winter Storm Warning until 5 PM PDT this afternoon above 4000
feet in the for CAZ080.
Winter Weather Advisory until 11 AM PDT this morning for CAZ082.
Winter Storm Warning until 5 PM PDT this afternoon above 4000
feet in the for CAZ082.
Winter Weather Advisory until 11 AM PDT this morning for CAZ083.
Winter Storm Warning until 5 PM PDT this afternoon for CAZ083.
Pacific Coastal Waters...Small Craft Advisory until 8 PM PDT this evening for PZZ350-356.
Small Craft Advisory until 8 PM PDT this evening for PZZ370-376.
CC/CC/CCIn the hours before
Special weather statement, Mar 25, 9:30 AM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Medford OR
1030 AM PDT MON MAR 25 2019
CAZ080>083-251900-
Central Siskiyou County-North Central and Southeast Siskiyou
County-South Central Siskiyou County-Western Siskiyou County-
1030 AM PDT MON MAR 25 2019
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN SISKIYOU COUNTY...
At 1030 AM PDT, an area of heavy snow was located in the Mount
Shasta area and moving northeast at 45 mph. Moderate to heavy snow
will continue through around 12 PM PST today.
Locations impacted include...
Mount Shasta, Weed, Dunsmuir, McCloud, Black Butte Summit, Snowmans
Summit and Mount Shasta Ski Park Highway.
This includes Highway 89 in California between mile markers 1 and
34 and Interstate 5 between Dunsmuir and Black Butte.
Visibilities may drop quickly to a quarter of a mile or less at
times in heavy snow.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4119 12248 4125 12251 4131 12250 4132 12248
4136 12255 4140 12235 4158 12207 4119 12162
TIME...MOT...LOC 1730Z 239DEG 49KT 4122 12164
CCHigh Wind, Northern & Eastern Klamath County & Western Lake County
- When
- March 25, 11:01 AM PST to 12:00 PM PST
- Where
- Northern & Eastern Klamath County & Western Lake County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.740, -121.018 (the zone’s center; the record gives no point)
The Calimus RAWS reported a gust to 59 mph at 25/1200 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Alabama, March 25, 20191.75 in hail · 21 events
- Heavy Snow and High Wind in California, March 25 to 28, 201994 kt wind · 17 events
- High Wind and Heavy Rain in Nevada, March 25 to 28, 201988 kt wind · 8 events
- Hail and Damaging Winds in Texas, March 25, 20192 in hail · 7 events
- Hail and Damaging Winds in Georgia, March 25, 2019$6,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Louisiana, March 25, 20191.5 in hail · 3 events
- Hail in Alabama, March 25, 20191 in hail · 3 events
- Hail in Alabama, March 25, 20190.88 in hail · 2 events
- Dense Fog in Montana, March 25 to 26, 20192 events
- Flood in Wisconsin, March 25 to 31, 2019$10,000 · 1 event
- Dense Fog in Colorado, March 25, 20191 event
- Heavy Snow in California, March 25 to 26, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803856.